New Jersey, 2005

Damaging Winds in New Jersey, January 14, 2005

January 14, 2005 · NWS OKX · 3 events in 2 counties and zones

As a line of severe thunderstorms moved east, it produced damaging wind gusts up to 65 mph. Wires were downed in Wanaque, trees were downed in Clifton and Springfield, and a trained spotter's wind system measured a peak wind gust to 65 mph at Garwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a line of severe thunderstorms moved east, it produced damaging wind gusts up to 65 mph. Wires were downed in Wanaque, trees were downed in Clifton and Springfield, and a trained spotter's wind system measured a peak wind gust to 65 mph at Garwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 14, 3:25 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jan 14, 3:25 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
325 AM EST FRI JAN 14 2005

.SHORT TERM (THROUGH SAT NIGHT)...

UPDATE...HAVE DECIDED TO ISSUE WIND ADVISORY FOR
LI/NYC/ESSEX/UNION/HUDSON. JFK CURRENTLY SUSTAINED AT 30 KT.
GRANTED...THEY ARE RIGHT ON THE WATER...BUT OTHER AREAS NEAR THE
WATER ARE PROBABLY PUSHING AS WELL.
---

HIGHLY ANOMALOUS BOUNDARY LAYER THETA-E VALUES THIS MORNING WITH
TEMPS/DEWS 30F ABOVE NORMAL ATTM. AMAZING LLJ IN PLACE WITH 75KT AT
2 KFT ON OK VWP.

WARM SECTOR HAS EXPLODED OVER NEW JERSEY AS OF 07Z...AND MODELS ARE
NOT HANDLING THIS. MOST OF JERSEY...EVEN UP TO NY BORDER WITH ORG
COUNTY ARE NOW 60-66F WITH DEWS IN THE UPPER 50S TO AROUND 60. WITH
FRONT SLAMMING INTO THIS AIRMASS THIS MORNING...WE COULD SEE SOME
SEVERE WEATHER.

RIGHT NOW...HEALTHY INVERSION IS KEEPING STRONG LLJ AT BAY. STILL
CONTEMPLATING WIND ADV FOR COAST. LOOKS LIKE INVERSION IS HOLDING
STRONG ATTM...SO WONT ISSUE ATTM. HOWEVER...THIS COULD CHANGE OVER
NEXT HOUR OR TWO. ANY STRONG WINDS WILL MOSTLY BE WITH CONVECTION
AND WILL HANDLE WITH SHORT FUSE WARNINGS IF NEED BE.

OVERALL...EXPECT FRONT TO TRAVERSE REGION THIS MORNING FROM W TO E.
TEMPS TUMBLE THEREAFTER. LOTS OF PRECIP BEHIND FRONT...SO CHANGEOVER
TO SNOW INLAND LOOKS LIKELY BY 16-17Z OR SO. COULD SEE 1-2...ESP IN
THE HILLS. AT THE COAST...COULD SEE BRIEF CHANGEOVER...BUT NO ACCUM
LIKELY.

PWATS WILL RISE TO AROUND 1.50 THIS MORNING WITH ANOMALOUSLY HIGH
THETA-E AIRMASS IN PLACE. THIS SPELLS HVY RAIN WITH AND JUST IN
ADVANCE OF FRONT. MOST RAIN FALLS AFTER 12Z. WILL KEEP FLOOD WATCH
UP WHERE IT IS NOW. WILL CONSIDER PUTTING ONE UP FOR THE CITY AFTER
WATCHING RADAR TRENDS THROUGH 09Z. ISOLD AMOUNTS 2.

SEVERE WEATHER...POSSIBLE OVER NJ AND LWR HUD VLY 10Z THROUGH 13Z.
WARM SECTOR MORE INTENSE THAN MODEL PROGS. THIS MAKES INSTAB HIGHER
THAN WHAT MODELS SHOW. SPC IS WATCHING AREA...COORDINATED WITH THEM
AT 0715Z. WITH BOUNDARY LAYER LESS INVERTED OVER NJ/LWR HUD VLY DUE
TO MUCH HIGHER SFC THETA-E THAN PROGGED...CHANCES TO MIX LLJ DOWN
ARE NOW GREATER. SLIGHT CHANCE TOR THREAT WITH EXTREME LOW LEVEL
SHEAR. HOWEVER...IF SFC INVERSION HOLDS...TOR THREAT IS MINIMAL.

OVER CT/NYC/LI...SVR THREAT IS MUCH LESS SINCE SLY WINDS OFF OCEAN
IS MAINTAINING INVERSION NICELY. WILL SEE HOW PBL CHANGES HERE OVER
NEXT COUPLE HOURS.

FRONT SWEEPS OFFSHORE THIS AFTERNOON. COLDER TNGHT THROUGH SAT.
&&

.LONG TERM (SUN THRU THU)...

NO SIG CHANGES HERE. TOO MUCH IN SHORT TERM. DID HOWEVER TREND
COLDER MON-THURS WITH POLAR VORTEX THROWING VERY COLD AIR SOUTHWARD.
ECM HAS COASTAL LOW 12Z THURS. WONT BITE YET...BUT WILL WATCH.
&&

.AVIATION...VSBYS GENERALLY NOT TOO BAD RIGHT NOW ACROSS THE
REGION...WITH EXCEPTION OF KJFK WHERE THE TOWER IS IN THE STRATUS
DECK...AND KHPN. EXPECT MVFR TO BE THE RULE UNTIL ABOUT MIDDAY...
WITH STRONGER SHOWERS/TSTM? LOWERING TO IFR.

WINDS OFF THE DECK CONTINUE TO BE VERY STRONG WITH A LOW LEVEL JET
PRODUCING 65 TO 75 KT SOUTHWEST WINDS AT 2000 FT. ONLY THING KEEPING
THIS FROM MIXING DOWN EFFICIENTLY IS THE SURFACE BASED INVERSION.
HOWEVER...ANY MODERATELY STRONG CONVECTION THAT DEVELOPS MAY JUST BE
ENOUGH TO TRANSPORT UP TO 80% OF THIS DOWN TO THE SURFACE. HAVE
RECENTLY AMENDED TAFS TO UP WINDS ACROSS THE BOARD...BOTH PREVAILING
AND TEMPO GUSTS THIS MORNING...AS THE MORE ENTRENCHED THE WARM
SECTOR BECOMES...THE LESS OF A SURFACE INVERSION WE HAVE. TEMP/DEW
POINTS JUST TO OUR SOUTHWEST ARE NOW AS HIGH AS UPPER 60S/LOWER 60S.
THIS WOULD CHANGE THE SURFACE BASED INVERSION TO MORE OF A SURFACE
BASED ISOTHERMAL LAYER...ALLOWING FOR EASIER AND MORE EFFICIENT
TRANSPORT OF THE LOW LEVEL JET DOWN TO THE SURFACE. IF THIS AIRMASS
IS ABLE TO MAKE FURTHER INROADS ACROSS OUR AREA...THEN THE WIND
FORECASTS IN THE TAFS WILL HAVE TO BE STRENGTHENED FOR NYC AND
VICINITY...ESPECIALLY CONCERNING GUSTS. WHEN THE SQUALL LINE WITH
THE FRONT PROGRESSES THROUGH (AROUND OR JUST AFTER DAYBREAK)...IT
WILL BE REASONABLE TO EXPECT 40-45 KT GUSTS WITH EVEN MODERATE CELLS
ALONG THIS LINE.

AS FOR CIGS...THESE SHOULD IMPROVE AS THE FRONT APPROACHES...AND
SURFACE WINDS PICK UP. THE IFR OR WORSE WE SEE NOW...SHOULD PICK UP
TO GENERALLY MVFR WITH ISOLD IFR. VFR CIGS WITH AREAS OF MVFR WILL
PREVAIL THIS AFTERNOON...WITH ALL TERMINALS TRENDING TOWARD
UNLIMITED CIGS BY THE END OF THE DAY.

WE ARE PROBABLY LOOKING AT A GOOD DEAL OF TAF AMDS THIS MORNING AS
THIS SCENARIO UNFOLDS. BEST THING WILL BE TO CONTINUE TO MONITOR
CONDITIONS AND TO EXPECT CHANGES.
&&

.MARINE....GALES ON ALL WATERS...AS WE WILL SEE FREQUENT GUSTS TO AT
LEAST 35 TO 40 KTS. THIS SHOULD PERSIST THROUGH THE MORNING...BEFORE
WINDS...BOTH SUSTAINED AND GUSTS...START TO SLACKEN THIS AFTERNOON.
WE MAY STILL SEE GUSTS TO SMALL CRAFT ADVISORY CRITERIA ON THE OCEAN
INTO THIS EVENING...BUT THEN MUCH QUIETER CONDITIONS PREVAIL THROUGH
THE WEEKEND INTO THE START OF NEXT WEEK. AS FOR SEAS...IT WILL TAKE
SOME TIME FOR THE VERY ROUGH CONDITIONS TO SUBSIDE...ESPECIALLY ON
THE OCEAN. WE ARE LIKELY LOOKING AT A CONTINUATION OF ROUGH SEAS
INTO SATURDAY ON THE OCEAN.
&&

.HYDROLOGY...FLOOD WATCH CONTINUES PER SHORT TERM DISCUSSION ABOVE.
PONDING OF WATER IN URBAN AREAS IS ALSO LIKELY. NO PROBLEMS AFTER
FRI FOR THE NEXT SEVERAL DAYS.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH...CTZ005-006-009-010.
NJ...FLOOD WATCH...NJZ002>005-011.
     WIND ADVISORY TIL NOON...NJZ005-006-011.
NY...FLOOD WATCH...NYZ067>071.
     WIND ADVISORY TIL NOON...NYZ072>081.
MARINE...GALE WARNING...ALL WATERS.

&&

PUBLIC...EKSTER
AVN/MARINE...JK
Hazardous weather outlook, Jan 13, 6:51 AM EST, 22 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
651 AM EST THU JAN 13 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-141235-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
651 AM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY REMAINS IN EFFECT THROUGH MID MORNING. A SLOW
MOVING WARM FRONT TO THE SOUTH WILL BEGIN TO GATHER STEAM AND MOVE
THROUGH THE FORECAST BY LATE THIS MORNING. THIS WILL RESULT IN
IMPROVING VISIBILITIES AS THE WARMER AIR SCOURS OUT THE LOW-LEVEL
COLD AIR.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE OCEAN WATERS DUE TO A
STRENGTHENING SOUTHERLY FLOW. SOUTHERLY WINDS ARE EXPECTED TO
INCREASE TO 20 TO 25 KNOTS THIS EVENING WITH SEAS OF 7 TO 10 FT
...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT MOVES THROUGH THE TRI-STATE AREA FRIDAY MORNING
WITH THE POTENTIAL FOR MODERATE TO HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS.

POTENTIAL FOR A GALE WARNING EXISTS ON THE OCEAN WATERS FRIDAY
...WHILE A SMALL CRAFT ADVISORY MAY NEED TO BE RAISED FOR NEW YORK
HARBOR AND LONG ISLAND SOUND. STRONG COLD ADVECTION OVER THE
RELATIVELY WARMER WATERS WILL RESULT IN A GUSTY NORTHWEST FLOW
FOLLOWING COLD FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jan 14, 4:12 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
412 AM EST FRI JAN 14 2005

CTZ005-009-NJZ002>006-011-NYZ067>076-141200-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-NORTHERN FAIRFIELD CT-
NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHERN FAIRFIELD CT-
SOUTHERN WESTCHESTER NY-UNION NJ-WESTERN PASSAIC NJ-
412 AM EST FRI JAN 14 2005

...A FEW STRONG WIND GUSTS POSSIBLE EARLY THIS MORNING...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD THROUGH THE
REGION BETWEEN 430 AND 7 AM. A FEW OF THESE THUNDERSTORMS COULD
PRODUCE STRONG AND POSSIBLY DAMAGING WIND GUSTS UP TO 60 MPH. HEAVY
RAIN WILL ALSO ACCOMPANY THE LINE...WHICH WILL MORE THAN LIKELY CAUSE
URBAN AND POOR DRAINAGE FLOODING PROBLEMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES AND POSSIBLE WARNINGS.

The radar

The Philadelphia radar (KDIX), 121 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Passaic

When
January 14, 5:20 AM EST
Where
Passaic County, Wanaque
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -74.300

Thunderstorm Wind, Passaic

When
January 14, 5:35 AM EST
Where
Passaic County, Clifton
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.867, -74.150

Thunderstorm Wind, Union

When
January 14, 5:35 AM EST to 5:40 AM EST
Where
Union County, Garwood
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.650, -74.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433532, 5433533, 5433534.